Zidovudine is known to be responsible for a mitochondrial myopathy with ragged-red fibres and mitochondrial DNA depletion in muscle. Lactic acidosis alone or associated with hepatic abnormalities has also been reported. A single report mentioned the concomitant occurrence of muscular and hepatic disturbances and lactic acidosis in a patient receiving zidovudine, but muscle and liver tissues were not studied. A 57-year-old man with AIDS, who had been treated with zidovudine for 3 years, developed fatigue and weight loss. Serum creatine kinase and hepatic enzyme levels were high. Lactic acidosis was present. Liver biopsy showed diffuse macrovacuolar and microvacuolar steatosis. After withdrawal of zidovudine, creatine kinase, aspartate aminotransferase, and alanine aminotransferase levels normalised within 5 days, and lactacidaemia decreased. Acidosis persisted. The patient became confused and febrile and died 8 days after detection of high blood lactic acid. A muscle sample obtained at autopsy showed mitochondrial abnormalities with ragged-red fibres and lipid droplet accumulation. Southern blot analysis showed depletion of mitochondrial DNA, affecting skeletal muscle and liver tissue. No depletion was found in myocardium and kidney. This case emphasises that zidovudine treatment can induce mitochondrial multisystem disease, as revealed in our case by myopathy, liver steatosis and lactic acidosis.